Hail, Hodgeman
- When
- August 22, 6:28 PM CST
- Where
- Hodgeman County, 7 mi NE of Jetmore
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.150, -99.817
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 22, 1:41 PM CST, 4 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 245 PM CDT WED AUG 21 2002 ...ONCE AGAIN TODAY THE MAIN PROBLEM IS WHEN AND WHERE CONVECTION WILL DEVELOP... THE 12Z DIAGNOSTICS SHOW THE CLOSED UPPER LOW OVER THE PACIFIC NORTHWEST STATES WITH A POLAR BAROCLINIC ZONE ALOFT FROM SOUTHERN CALIFORNIA TO NEBRASKA AND THEN EAST THROUGH THE GREAT LAKES. THIS SUPPORTS THE POLAR FRONT ACROSS THE OHIO VALLEY TO NORTHERN MISSOURI AND THEN WESTWARD ALONG THE KANSAS NEBRASKA BORDER INTO COLORADO. A THERMAL LOW ACROSS MUCH OF KANSAS HAD A SHARP TROUGH EMANATING FROM IT TO THE SOUTHWEST INTO THE TEXAS PANHANDLE. THIS TROUGH HAD ROUGHLY BISECTED THE FORECAST AREA BY 18Z TODAY. MORNING SOUNDING ANALYSIS INDICATES CONSIDERABLE CAPE AVAILABLE ACROSS THE FORECAST AREA FOR LATE AFTERNOON INTO THE EVENING AS MID TROPOSPHERIC COOLING TAKES PLACE LOWERING THE REQUIRED SURFACE CONVECTIVE TEMPERATURE NEEDED TO REALIZE THE ENERGY. SOME CONVECTION WAS ALREADY GOING ALONG THE TROUGH FROM WAKEENEY NORTHEAST INTO NEBRASKA AT 18Z. A SERIES OF LOW AMPLITUDE SHORT WAVE TROUGHS WERE SEEN MOVING ALONG THE UPPER LEVEL BAROCLINIC ZONE IN THE WATER VAPOR IMAGERY AND ON H5 AND H7 THERMAL ANALYSIS. WITH TIME EXPECT THE UPPER BAROCLINIC ZONE TO SLOWLY SINK SOUTH BRINGING THE POLAR FRONT ACROSS MY ZONES DURING THE NIGHT. AS THIS HAPPENS, UPSLOPE BOUNDARY LAYER FLOW IN SOUTHEAST COLORADO THIS EVENING WILL SUPPORT DEVELOPING CONVECTION WITH SHEAR PROFILES FAVORABLE FOR SOME ROTATING STORMS AND WET BULB ZEROS SUFFICIENT TO PRODUCE SOME LARGER HAIL. DRY LOWER LAYERS IN SOUTHEAST COLORADO INTO FAR SOUTHWEST KANSAS MAY ALSO ASSIST IN SOME DOWNBURST WINDS FROM THE STORMS. THE CONVECTION SHOULD SPREAD EASTWARD INTO FAR SOUTHWEST KANSAS THIS EVENING AND DISSIPATE TOWARDS MORNING IN NORTHWEST OKLAHOMA AS THE UPSLOPE FLOW ENDS. THE NEXT UPPER LEVEL SHORT WAVE TROUGH EXITS THE ROCKIES INTO EAST COLORADO AND WEST KANSAS LATE FRIDAY AND SHOULD BRING ANOTHER ROUND OF CONVECTION TO THE REGION. ONCE AGAIN, PLENTY OF LOW LEVEL MOISTURE WILL REMAIN IN PLACE AND SHEAR PROFILES SHOULD AGAIN SUPPORT SOME HAIL OR DAMAGING WINDS WITH A FEW STORMS. SOMEWHERE ALONG THE LEE SLOPES FROM WYOMING SOUTH INTO NORTHERN NEW MEXICO ENOUGH ORGANIZATION SHOULD OCCUR TO DEVELOP INTO AN MCS AND THE MODELS CONTINUE TO HINT AT THIS POSSIBILITY WITHOUT ANY CLEAR AGREEMENT OF WHERE IT WILL BE. WILL CONTINUE THE PREVIOUS IDEA OF RAIN COOLED OUTFLOW THROUGHOUT THE FORECAST AREA FOR LATE FRIDAY NIGHT AND SATURDAY AND WILL THUS UNDERCUT GUIDANCE HIGH TEMPERATURES CONSIDERABLY ON SATURDAY AND KEEP SURFACE WINDS MORE NORTHEASTERLY THAN THE MODELS BY PLACING THE SURFACE LOW THEY DEVELOP FARTHER SOUTH IN THE PANHANDLES. DAYS 3-7... CURRENT FORECAST HAS A FAIRLY GOOD HANDLE ON THE WX SITUATION DURING THIS PERIOD. NORTHWESTERN US UPPER LOW SHOULD BE TO OUR EAST BY SUNDAY. ONLY CONCERN IS WHETHER OLD FRONTAL BOUNDARY WILL ACT AS A FOCUS FOR CONVECTION FOR EARLY NEXT WEEK. SINCE CURRENT FORECAST HAS DRY, WILL STICK WITH THIS AND LET NEXT SHIFT PONDER AFOREMENTIONED SCENARIO FURTHER. ONLY CHANGE TO DAYS 6 AND 7 WAS TO RAISE HIGHS BACK INTO THE 90S. MID/UPPER TROP HEIGHTS SLOWLY RISE DURING THIS PERIOD, AND SEE NO REASON TO ARGUE AGAINST THIS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 67 90 69 80 / 0 0 40 0 GCK 65 92 66 81 / 0 0 40 0 EHA 65 90 66 80 / 50 0 40 0 LBL 65 90 67 81 / 50 0 40 0 HYS 67 89 68 78 / 0 0 40 20 P28 72 94 72 86 / 0 0 40 20 .DDC...NONE. JOHNSON/MCCAMMON
KSZ030-031-043>046-061>066-074>081-084>090-222300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 217 PM CDT THU AUG 22 2002 ...AN ISOLATED MARGINALLY SEVERE THUNDERSTORM IS POSSIBLE THIS EVENING... UNSTABLE AIR OVER THE REGION MAY COUPLE WITH UPPER LEVEL COOLING IN THE ATMOSPHERE AND UPSLOPE WINDS BY LATE AFTERNOON. THE STORMS SHOULD DEVELOP INITIALLY OVER SOUTHEAST COLORADO AND THEN WORK EASTWARD INTO SOUTHWEST KANSAS. A FEW OF THE STORMS MAY PRODUCE SOME HAIL UP TO 3/4 INCHES IN DIAMETER. THEY MAY ALSO PRODUCE SOME VERY STRONG TO DAMAGING WINDS. A FEW SPOTTERS WILL LIKELY BE NEEDED BY LATE AFTERNOON INTO THIS EVENING. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT: http://www.crh.noaa.gov/ddc && JOHNSON
The Dodge City radar (KDDC), 45 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316074, 5316075.